Alert archive / South Carolina / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 97, NWS Charleston, SC

May 20, 2006Berkeley County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 20, 2006, 8:18 PM EDT for Berkeley County, South Carolina. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2006, 8:18 PM EDT (00:18 UTC)
Expired
May 20, 2006, 8:40 PM EDT
In force
22 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 134 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 8:25 PM EDTTSTM WND DMGSaint Stephen, SCCITGO GAS STATION IN ST. STEPHEN REPORTED PENNY HAIL AND STRONG WINDS THAT DAMAGED GAS PUMPS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 3:34 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.3 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2006-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1652 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2006-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1652 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1772 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
218 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 210018
SVRCHS
SCC015-210100-
/O.NEW.KCHS.SV.W.0097.060521T0018Z-060521T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
818 PM EDT SAT MAY 20 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA

* UNTIL 900 PM EDT

* AT 815 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTH OF SAINT STEPHEN
  TO 8 MILES NORTHWEST OF EADYTOWN...MOVING SOUTHEAST AT 45 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  EADYTOWN AND CROSS...
  SAINT STEPHEN...
  PINOPOLIS AND BONNEAU BEACH...
  MONCKS CORNER AND BONNEAU...
  JAMESTOWN...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS... STAY AWAY FROM ISOLATED HIGH OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS
AN EMERGENCY.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3331 7973 3328 7958 3324 7952 3324 7949
      3321 7945 3316 7952 3314 7961 3305 7972
      3328 8027 3331 8024 3346 8020 3346 8014
      3349 8014 3351 8009 3351 7998

$$
1 follow-up statement
000 
WWUS52 KCHS 210040
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
840 PM EDT SAT MAY 20 2006

SCC015-210050-
/O.CAN.KCHS.SV.W.0097.000000T0000Z-060521T0100Z/
BERKELEY-
840 PM EDT SAT MAY 20 2006

...THE SEVERE THUNDERSTORM WARNING FOR BERKELEY COUNTY HAS BEEN
CANCELLED...

AT 835 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM THAT PROMPTED 
THE WARNING HAD WEAKENED AND MOVED OUT OF THE WARNING AREA...THUS 
THE WARNING HAS BEEN CANCELED.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3331 7973 3328 7958 3324 7952 3324 7949
      3321 7945 3316 7952 3314 7961 3305 7972
      3328 8027 3331 8024 3346 8020 3346 8014
      3349 8014 3351 8009 3351 7998

$$


REV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:15 PM EDT, 5 hours 3 minutes earlier.

Area forecast discussion, May 20, 3:15 PM EDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
315 PM EDT SAT MAY 20 2006

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...AREAS OF CUMULUS ARE
DEVELOPING OVER THE NORTHWESTERN ZONES ALONG THE REMAINS OF AN
OUTFLOW BOUNDARY FORMED FROM MORNING CONVECTION. AFTERNOON
TEMPERATURES HAVE BROKEN THE 90 DEGREE MARK IN MANY LOCATIONS.
SAVANNAH HAS JUST NOW TIED THE RECORD HIGH TEMP FOR THIS DATE OF 94
SET IN 1902. SC COASTAL AREAS...INCLUDING NORTH CHARLESTON...ARE
LOCALLY QUITE COOLER DUE TO SEABREEZE EFFECTS EVIDENT BY THE
SOUTHERLY WINDS AT REPORTING SITES.

PNAM SHOWS THE WEAK FRONTAL BOUNDARY TO THE NORTH ATTEMPTING TO MAKE
ANOTHER SOUTHWARD RUN OVERNIGHT...BUT STALLING JUST TO THE
NORTH OF THE CWA. SPC CONTINUES TO INCLUDE THE SC ZONES IN DAY ONE
SLIGHT RISK. SHOWER AND THUNDERSTORM ACTIVITY QUITE POSSIBLE ALONG
THE FRONT AGAIN THIS EVENING FOR THE EXTREME NORTHERN ZONES. IN
ADDITION...THE AFOREMENTIONED OUTFLOW BOUNDARY MAY PROVIDE ANOTHER
FOCUS FOR CONVECTION DURING THE EVENING. AT THIS POINT...WILL
MAINTAIN SLIGHT CHANCE POPS THIS EVENING AND OVERNIGHT FOR THE
NORTHERN EDGE OF THE CWA. RUC IS SHOWING SUFFICIENTLY HIGH CAPES AND
LOW LI VALUES TO ENCOURAGE A STRAY SHOWER TO PASS THROUGH THE AREA
SIMILAR TO THIS MORNING. DETERMINING THE LOCATION OF ANY SHOWERS AND
THUNDERSTORMS TRIGGERED IN ASSOCIATION WITH THE OUTFLOW BOUNDARY MAY
BE MUCH TRICKIER.

WITH MEANDERING BOUNDARIES IN THE AREA AGAIN ON SUNDAY...TIMING AND
LOCATION OF SHOWERS AND THUNDERSTORMS WILL AGAIN BE DIFFICULT TO
DETERMINE. PNAM SHOWS RAINFALL AFFECTING THE TRI COUNTY AREA SUNDAY
AFTERNOON...WHILE GFS SHOWS ONLY A LITTLE SHOWER INTRUSION DURING
THE EVENING AND NOTHING DURING THE AFTERNOON. WITHOUT TOO MUCH
DIFFERENCE BETWEEN THE GENERAL WEATHER PATTERN BETWEEN TODAY AND
TOMORROW...WILL ASSUME THAT A SIMILAR SITUATION COULD SET UP ON
SUNDAY MORNING AND AFTERNOON. THUS...HAVE INCLUDED SLIGHT CHANCE
POPS FOR MAINLY THE NORTHERN HALF OF THE CWA FROM SHORTLY AFTER
SUNRISE TO SUNSET ON SUNDAY.

EXPECT HOT TEMPERATURES IN THE LOWER TO MID 90S AGAIN ON SUNDAY.
RECORD MAX TEMPS FOR SAVANNAH AND CHARLESTON ARE IN THE UPPER 90S
FOR MAY 21...SO DO NOT EXPECT ANY RECORDS TO BE BROKEN TOMORROW.
&&

.EXTENDED /MON THROUGH SAT/...DEEP TROF THAT HAS BEEN OVER EASTERN
NORTH AMERICA THE PAST COUPLE OF WEEKS SHOULD GRADUALLY WEAKEN
THROUGH THE WEEK. AS HEIGHTS RISE...SURFACE COLD FRONTS WILL HAVE A
HARD TIME PUSHING PUSHING CLEANLY THROUGH THE FA...SO THERE WILL BE
AT LEAST SLIGHT CHANCE OF POPS EACH DAY. TUESDAY AND WEDNESDAY LOOK
TO BE THE DRIEST DAYS OF THE WEEK...BUT OUR OLD FRIEND THE AFTERNOON
SEA BREEZE WILL COME BACK INTO THE PICTURE WITH ISOLATED DIURNAL
CONVECTION EXPECTED ALONG THE BOUNDARY. TEMPS WILL BE SEASONABLY
WARM WITH MID 80S TO AROUND 90 THE GENERAL RULE...EXCEPT COOLER AT
THE BEACHES.
&&

.MARINE...HAVE NOT HAD ANY RECENT SIGNIFICANT GUSTS REPORTED AT
FOLLY BEACH...DOWNTOWN CHARLESTON...OR PILOT BOATS. THUS WILL TAKE
DOWN THE SCA FOR CHARLESTON HARBOR. QUIET MARINE CONDITIONS THROUGH
THE WEEKEND. SURFACE TROUGH TO THE NORTH AND SURFACE HIGH TO THE
SOUTH WILL REMAIN THROUGH SUNDAY. THIS WILL KEEP A GENERALLY WEST TO
SOUTHWEST FLOW OVER THE COASTAL WATERS. WINDS AND SEAS EXPECTED TO
BE BELOW SCA CRITERIA THROUGH THE SHORT TERM.

NO HIGHLITES EXPECTED NEXT WEEK AS WINDS WILL BE
15 KNOTS OR LESS THROUGH THE PERIOD. DIRECTION WILL BE VARIABLE AS
WEAK FRONTS SLIDE BACK AND FORTH ACROSS THE COASTAL WATERS. AN
ONSHORE COMPONENT IS EXPECTED EACH AFTERNOON.
&&

.AVIATION...SEABREEZE EFFECTS ALREADY NOTICEABLE AT KCHS...WHERE
WINDS BECAME SOUTHERLY AROUND 18Z. HAVE AMENDED THE TAF TO ACCOUNT
FOR AFTERNOON SEABREEZE. WINDS ARE EXPECTED TO BECOME MORE
SOUTHWESTERLY AFTER SUNSET. GUSTY CONDITIONS HAVE PERSISTED AT
KSAV...AND SHOULD CONTINUE THROUGH THE AFTERNOON AND EARLY EVENING.
SINCE KSAV WINDS WILL DIMINISH BELOW 5 KNOTS LATE TONIGHT...HAVE
INCLUDED MENTION OF WIND SHEAR OVERNIGHT. OTHERWISE...VFR CONDITIONS
FOR BOTH TAF SITES.
&&

.FIRE WEATHER...GEORGIA COUNTIES WILL AGAIN SEE RHS DROP INTO THE
UPPER 20S AWAY FROM THE COAST SUNDAY AFTERNOON...BUT WINDS SHOULD
REMAIN LOW ENOUGH TO PREVENT ANY RED FLAGS AT THIS TIME. TEMPS WILL
NOT BE QUITE AS WARM OVER SOUTH CAROLINA...HENCE THE MIN RHS WILL BE
A BIT HIGHER...IN THE 30 TO 35 RANGE. A GRADUAL MOISTENING OF THE
ATMOSPHERE IS EXPECTED NEXT WEEK WITH MIN RH VALUES INCREASING. NO
SIGNIFICANT WIND EVENTS FORESEEN...ALTHOUGH AS ALWAYS SOME STRONG
GUSTS ARE POSSIBLE IN THE VICINITY OF ANY THUNDERSTORMS THAT
DEVELOP.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

WMS/ALSHEIMER
Hazardous weather outlook, May 20, 4:00 PM EDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
400 PM EDT SAT MAY 20 2006

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-211200-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
400 PM EDT SAT MAY 20 2006

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM FOR COASTAL AND
SOUTHEAST SOUTH CAROLINA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC
COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORMS...THERE IS A CHANCE OF SEVERE THUNDERSTORMS
LATE THIS AFTERNOON AND THIS EVENING OVER SOUTHERN SOUTH CAROLINA.
ANY STORMS THAT DEVELOP HAVE THE POTENTIAL TO PRODUCE HAIL...
FREQUENT LIGHTNING..AND STRONG GUSTY WINDS IN EXCESS OF 40 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THUNDERSTORMS...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EACH
AFTERNOON AND EVENING MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS POSSIBLE IN SOUTHERN SOUTH CAROLINA
LATER THIS AFTERNOON.

PY

In the hours before

Local storm report, May 20, 7:04 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
704 PM EDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     MACBETH                 33.27N 79.97W
05/20/2006  E0 MPH           BERKELEY           SC   TRAINED SPOTTER

            SPOTTER REPORTED 60 MPH WINDS AND DIME HAIL ON EAST SIDE
            OF LAKE MOULTRIE

0642 PM     TSTM WND DMG     2 W CROSS               33.33N 80.18W
05/20/2006                   BERKELEY           SC   FIRE DEPT/RESCUE

            TREES AND POWERLINES DOWN ON SHORTCUT ROAD OFF HIGHWAY 6.

&&

PAY
Local storm report, May 20, 7:21 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
721 PM EDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     4 SW FAREWELL CORNER    33.18N 79.80W
05/20/2006                   BERKELEY           SC   TRAINED SPOTTER

            LARGE LIMBS DOWN

&&

PAY
Local storm report, May 20, 7:30 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
730 PM EDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND DMG     BONNEAU                 33.31N 79.96W
05/20/2006                   BERKELEY           SC   LAW ENFORCEMENT

            ROOF OFF A MOBILE HOME NEAR GENERAL WASHINGTON BLVD

&&

PAY
Special weather statement, May 20, 7:40 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
740 PM EDT SAT MAY 20 2006

SCZ045-210030-
BERKELEY-
740 PM EDT SAT MAY 20 2006

...STRONG THUNDERSTORMS WILL IMPACT BERKELEY COUNTY THROUGH 830 PM
EDT...

AT 740 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER WILDER...OR ABOUT 5
MILES SOUTHWEST OF SAINT STEPHEN...MOVING EAST AT 40 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
WILDER...WADBOO...STONY LANDING...SIMPSON CROSSING...SAINT STEPHEN...
RUSSELLVILLE...OLD CORDESVILLE...MONCKS CORNER...MACBETH AND BONNEAU
THROUGH 830 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Local storm report, May 20, 7:45 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
745 PM EDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TORNADO          BONNEAU                 33.31N 79.96W
05/20/2006                   BERKELEY           SC   FIRE DEPT/RESCUE

            FIRE CHEIF FROM BONNEAU REPORTS TORNADO ON GROUND NEAR
            HIGHWAY 52 NEAR THE KANGAROO GAS STATION. LIMBS DOWN.

&&

PAY
Local storm report, May 20, 7:45 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TIME
NATIONAL WEATHER SERVICE CHARLESTON SC
745 PM EDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     TORNADO          BONNEAU                 33.31N 79.96W
05/20/2006                   BERKELEY           SC   FIRE DEPT/RESCUE

            FIRE CHEIF FROM BONNEAU REPORTS TORNADO ON GROUND NEAR
            HIGHWAY 52 NEAR THE KANGAROO GAS STATION. LIMBS DOWN.

&&

PAY

Nearby

Severe Thunderstorm Warnings in South Carolina, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.